Jump to content

Immunotherapy and Flu Vaccines!


Lisa Haines

Recommended Posts

Long story short -- I had a Flu Vaccine last week and the very next day started having intense joint/muscle pain, dizziness/headaches, fatigue and so on.    I should also mention that I have Fibromyalgia and for many years there have always been pros/cons of Fibro Patients having Flu vaccines, so for many years I avoided them and instead had all my family have them to keep me safer.  I've had maybe 5 Flu Vaccines in my life and typically only  have some mild reaction.

NOT this time -- I've been feeling very poorly since and after not have any relief by Saturday I contacted my PCP, and then his On Call MD as he was off.  She advised me with my history of a Brain Met go to the ER, because of the issues and have a Head CT scan.  That thankfully was clear.  However, many of my labs are out of whack,  I'm anemic, my inflammatory markers are elevated and so on.   They sent me home and told me to continue to rest and reach out to my PCP if I did not feel better in a few days.   I've been feeling terrible, No fever or Covid symptoms, but just a very intense feeling of awful fatigue and muscle/joint pain.    My PCP is back in the office today so I have called and asked to have him look at all my labs and give me some idea of what may be going on?

Has anyone else on or previous on Immunotherpay had this type of issue.   I feel like crap and need to get back on track.  I had healed so well from my hip surgery and now am back to using a cane because of this increase in pain?   ARGH?

Thanks for any input,

   Lisa

Link to comment
Share on other sites

Lisa,

I'm so sorry to hear about your situation.  I once got the pneumonia vaccine (there are two and I was receiving the second; PCV13) and suffered some severe symptoms including difficulty swallowing as well as an inflammatory reaction.  In my case they treated me with a Benadryl IV and an epinephrine shot.  I also took some steroids for a few days.  It's difficult for me to know if I felt fatigue because my other symptoms were so severe (very swollen arm, some shortness or breath and inability to swallow) that I mostly focused on those.  Once I went to the ER (received the IV and shot there) and took the steroids I cleared up in a few days with a pretty marked reduction in most symptoms after the ER visit (except for the swollen arm).   

So, that is my only real negative reaction to a vaccine and, like you, my symptoms were in full-swing the day after receiving the vaccine.  I don't recall any issue with WBC or any other bloodwork anomalies.  I'm not sure if this helps you, but I hope it does.

Lou

Link to comment
Share on other sites

Lisa: I  am very sorry to hear about your situation. I might  not be adding a lot except I had the flue shot yesterday and infusion today including Keytruda. I am not experiencing anything like you as of now. I hope you will receive some good news like Lou described. Best wishes.

Link to comment
Share on other sites

I do think my side effects are far more likely related to the fact that I also have Fibromyalgia and for years I avoided the vaccine, knowing there were many cons on having it with Fibro.

I talked to my PCP tonight and contrary to what the ER doctor said, he absolutely feels it was a vaccine reaction.   As for my labs being off, he feels the CRP is also related to the vaccine, but the anemia started jsut after my hip surgery last month and I did lose blood during the surgery, but not enough to need a transfuions.  He noted that it's also been up since then, so he's not worried and it's not overly low.

He did suggest that next year, IF I want one to come into the office and he'll give me a lower dose (half dose or so) which he feel is much safer for Fibro and patients when any autoimmune illness.

I felt MUCH better after we spoke !    SO much for listening to an ER MD who insisted Flu vaccine do not cause reactions.  I also called Walgreen's earlier today and they also disagree with her and said, NO true for patients like me, and that they do indeed cause reaction in some>

Whether it not have been on immunotherapy also is part of it, we shall learn in time.

 

Link to comment
Share on other sites

My PCP was away otherwise he would have been my first call.  He's awesome and has been my doctor for over 30 years and knows me very well.  Dreading the day he decides to retire.  I totally value him and all the care he's given me these years.   He's a keeper 🙂!

Link to comment
Share on other sites

Question?  

Is there a way to edit my title?

I spelled immunotherapy wrong and it's driving me crazy.  A silly typo, but I can't seem to edit it?

Can a moderator fix it for me, please?? 🤔

Link to comment
Share on other sites

  • Tom Galli changed the title to Immunotherapy and Flu Vaccines!

Lisa-I had a bad reaction to the flu shot last year while on Imfinzi . The 4th day after the shot I felt like I was hit by a bus. I slept for 24 hours. The docs told me it was my immune system response to the vaccine because the Imfinzi puts it in overdrive. Whether that is just an educated guess, I’m not sure but it was worse than any vaccine reaction I ever had. Had no reaction this year but I’m off Imfinzi for 6 months. I’m wondering if the tiredness I have is from the shot but it was almost 2 weeks ago so I’m not sure if it’s related. 

Link to comment
Share on other sites

  • 1 month later...

For the past 15 years every year I had flu vaccine with no ill effects.

This year, when on immunotherapy  the reaction to flu vaccine was diabolical. I was very ill for about three weeks, with terrible tiredness, joint aches, high temperature and malfunctioning of the heart.  Didn't think I would survive.

As much as I would like to be protected from Covid by being vaccinated I am very careful about it and gather some evidence from the doctors.  My oncologist says YES whether some other oncologists advise caution.

Did you ask your doctor if there is any evidence that receiving Covid vaccination while under immunotherapy is safe?        

Link to comment
Share on other sites

Anna,

You pose a difficult question: "Did you ask your doctor...evidence...COVID vaccine...immunotherapy is safe?" I have 4 physicians I consult. None have evidence. All strongly recommend I receive the vaccine, but I'm not receiving immunotherapy. One physician (thoracic oncologist), researcher and member of Lungevity Foundation's Science Advisory Board had this to say on the topic of COVID vaccine and immunotherapy.

"There are no data on this particular issue of course - but I would strongly advise people to get vaccinated when it is available. I don't anticipate any adverse reaction. We vaccinate patients on immunotherapy all the time with other vaccines (flu, shingles, etc.) - no problem."

I'm sorry I don't have a better evidenced-based answer.

Stay the course.

Tom

Link to comment
Share on other sites

Tom,

We are thinking people and we deserve a proper explanation.  I have just learned from another forum that there was no trial done on immunotherapy patients and they start in January.  So I wonder how can doctors say YES if the vaccine hasn't been tried on us, yet. 

Best to all of you.  

Link to comment
Share on other sites

I think they can make reliable predictions based on their experience vaccinating those on immunotherapy for other diseases. I would tend to doubt it's possible to do a controlled study of a sufficiently large population of immunotherapy patients to make the kind of firm conclusions they might LIKE to make. 

Going without a vaccine when the virus is at the level it is right now is risky, too. I'd prefer any risk related to the vaccine, to that other risk.

Link to comment
Share on other sites

Incidentally, I heard back from my oncologist this morning in response to my question whether there's any issue with my getting the vaccine as soon as they make it available to me here in NJ. Doc said, "Absolutely OK to get vaccine."

Given the number of healthcare professionals in NJ (who can receive it first, since medical institutions can do "closed" distribution for their own staff before opening--but they have to "open" to public within 4 weeks), I imagine it will be late January at the earliest before I can get my vaccine. But you better believe I'll be signing up on the scheduling page at the earliest opportunity!

Link to comment
Share on other sites

  • 2 months later...

LexiCat, wondering if you were able to get the vaccine yet, if so, any side effects?  

Opal

Link to comment
Share on other sites

The only effects I got were after my second shot, and they were the same type that my oncologist got--chills and body aches for a day or so. Every medical authority I've run across says it's safe for cancer patients, including those receiving all types of treatment. 

Link to comment
Share on other sites

On 12/14/2020 at 8:02 AM, Opal said:

Somewhere in the Durvalumab/Immunotherapy topic is a link referencing not to get the infusion and flu shot on the same day.

Opal, Thanks I did not see this earlier. I received 2nd shot of Moderno and also infusion of Durvalumb on same day. I had 102.5 fever and unbelievable chills for the next 36 hours. Did not leave my bed and was drenched the entire time sweating. That being said I would do the same thing over again to get the vaccine. Almost felt that it was a trial run of actually having Covid and I don't want that.

Link to comment
Share on other sites

×
×
  • Create New...